Acetaminophen, which is also known as paracetamol, is a commonly used OTC (over-the-counter) pain reliever (analgesic) and fever reducer (antipyretic). People use it for headaches, and minor aches and pain. Liver injury from acetaminophen overdose remains a serious public health problem despite ongoing regulatory and educational efforts over the past several years to improve the safe use of medicines that contain acetaminophen.
Fioricet contains acetaminophen 325 mg per tablet. The max dosage of an adult for acetaminophen goes down from 4000mg to 3000mg per day (http://www.medicalnewstoday.com/articles/231915.php). So only acetaminophen, you should not take more than eight tablet fioricet per day. IF you take more than eight fioricet tablet per day, you will hurt your liver.
From tylenol website, they lowered the maximum daily dose for single-ingredient Extra Strength TYLENOL® (acetaminophen) products sold in the U.S. from 8 pills per day (4,000 mg) to 6 pills per day (3,000 mg). The dosing interval has also changed from 2 pills every 4 – 6 hours to 2 pills every 6 hours.
Recommended dosages for this drug are based on someone’s age and weight and also the scheduled frequency of taking it.
Acetaminophen overdoses happen when someone:
- Takes too much of the pain medication at one time
- Re-doses too soon
- Takes multiple medications at the same time that also contain acetaminophen
For a healthy adult weighing at least 150 pounds, the maximum daily dose of acetaminophen is 4,000 milligrams (mg). However, you can experience liver damage even if you stay at or below 4,000mg if you take this maximum dose for an extended period.
As such, doctors often recommend a maximum daily dose closer to 3,000 mg. Read the drug label carefully and know exactly how much acetaminophen is in each tablet, capsule or liquid dose.
|Take how many pills at a time?||1 or 2||1 or 2||1 or 2|
|Take how often?||Every 4 to 6 hours||Every 4 to 6 hours||Every 8 hours|
|Safest maximum daily dose for most adults||8 pills||6 pills||4 pills|
|Never take more than this in a 24-hour period||12 pills (3,900mg)||8 pills (4000mg)||6 pills (3,900mg)|
For children, acetaminophen doses usually come in 80mg and 160mg, although many of the medications are delivered in liquids (syrups), not pills or chewable tablets.
Body weight plays more of a factor in dosing for kids than it does for adults. The smaller and younger a child is the more careful adults must be when giving the correct dosage. Get an updated weight on your child before administering acetaminophen or any medications that have acetaminophen in them.
|Child’s Weight||Syrup/Liquid (160mg)||Pills (80mg)|
|24 to 35 lbs||1 tsp||2 tablets|
|26 to 47 lbs||1.5 tsp||3 tablets|
|48 to 59 lbs||2 tsp||4 tablets|
|60 to 71 lbs||2.5 tsp||5 tablets|
|72 to 95 lbs||3 tsp||6 tablets|
|96 or more lbs||4 tsp||8 tablets|
An important note: Children under the age of 6 should not take more than one medication at a time that has acetaminophen as an active ingredient.
If your child is younger than 2 years old, check with your pediatrician, an urgent-care physician or pharmacist before giving any medication that contains acetaminophen.
For adults and children, if the recommended dosages don’t relieve symptoms, consult with a doctor before making the decision to increase any dosages. Acetaminophen toxicity can lead to life-threatening acute liver failure.
How Often Can You Take Acetaminophen?
Dosing frequency is a crucial part of how much acetaminophen you can take at one time or during a one-day period. How long it takes acetaminophen to work, duration of its effects, and how long the medication stays in your body determine how often you should re-dose.
The recommended frequency is every four to six hours. After ingestion, it takes acetaminophen between 30 and 90 minutes to start working. Several factors, including formulation, other drug and alcohol intake influence the effects of acetaminophen.
If you have questions about acetaminophen and the right dose for you, speak with your doctor. Discuss other medications you may be taking and your overall health to determine the best plan for your needs.
How Long Does Acetaminophen Work For?
Acetaminophen typically lasts four hours for both pain relief and fever reduction. This is why the recommended dosing frequency is no more than every four to six hours.
The biological half-life of a drug plays an essential role in its effectiveness and safety. It is also an important factor for determining dosage recommendations.
How Long Does Acetaminophen Stay in Your System?
Scientists gauge the time it takes for your body to eliminate acetaminophen from the system by using the medication’s estimated half-life. A drug’s half-life is the time it takes for half a dose to be metabolized and eliminated from your bloodstream. Acetaminophen half-life elimination for therapeutic doses is between one and two-and-a-half (2.5) hours.
However, the expected half-life of acetaminophen can vary from person to person. Factors that affect its half-life include age, genetics, weight and overall health. Generally, a therapeutic dose of acetaminophen flushes fully from your system within 24 hours.
An acetaminophen overdose can extend the half-life of the drug to four and eight, meaning it may take up to three times longer for you to get the drug out of your body. If you re-dose too soon following even a small overdose period, it can lead to an acute case of severe acetaminophen toxicity.
How Much Acetaminophen Is Too Much?
Aside from determining how long acetaminophen works and how long it stays in your system, the drug’s half-life also determines how much is too much to take. The goal of medication is to achieve a steady state, at which point the amount of the drug you ingest and the amount that’s eliminated are equal.
Regardless of a drug’s half-life, it takes approximately four times longer for its concentration to reach a steady state in your body. Acetaminophen side effects often occur when you’re not in a steady state. A small amount of acetaminophen is metabolized into the compound NAPQI, which can cause liver toxicity in large amounts.
Taking too much acetaminophen can cause acute liver damage, which can be fatal. As such, you should not exceed the 4,000 mg maximum daily dose recommendation (you should ideally stay closer to 3,000 mg). Acetaminophen may also effect blood pressure. One 2022 clinical research study found that regular daily intake of 4 g acetaminophen increased systolic blood pressure in individuals with hypertension by about 5 mm Hg compared with a placebo.
- Abdominal pain
- Excessive sweating
In case you suspect someone took an overdose of acetaminophen or if you see someone exhibit the above symptoms, you should immediately call 911, emergency medical services, a poison control center or a doctor.
Emergency room treatment will depend on the presenting condition and other drugs that may have been taken. If you make it to the hospital just after taking an overdose, the doctor will attempt to empty your stomach.
Doctors like to prescribe a dose of activated charcoal within four hours of an overdose to bind drugs remaining in your gastro-intestinal tract. They also give N-Acetylcysteine, an antidote for acetaminophen toxicity, orally or intravenously within eight hours.
Emergency doctors recommend that anyone suspected to have taken an acetaminophen overdose get treatment as soon as possible, even before the symptoms occur. Early treatment of acetaminophen overdose can improve the outcome significantly.